Log in
ADHD Parents Together
8,310 members2,653 posts

School Behavior and Medication

My Child is 7yrs old and has ADHD combined. He has been really struggling with behavior in school which is also impacting his school work. He is using his hands cannot focus to get the work done. We've decided to medicate to help our child in school. We started with Metadate CD 10mgs and felt like he became more aggressive. Neuro pediatrican changed the med to Adderall XR 10mgs. He's been on this med for 5 days. He was good for a few days but the behavior has started to pick up again throwing things basically flipping his lid. He is crying and screaming when he's upset or frustrated. Is this normal when taking Adderall? Should I call the doctor to change the med again or give it a few more days?

Medication is new journey for us but especially my little guy. Any feedback is greatly appreciated.

13 Replies
oldestnewest

Softball25-

Welcome to the journey of finding the right medication. Please don't get discouraged because the outcome is night and day different.

I need to ask if you are dealing with a child psycharist? This is the best person to help find the right fit. Also, not to alarm you but it often takes more than one medication to make it all work.

We saw our sons family doctor and really did get anywhere with one medication, as soon as we changed to two different types. One for focus and one for impulse control.

What works for us might not work for your son so I don't like to list what our son takes.

In my opinion (I am not a doctor) when on medication you should not see outburts at all. But medication on help with %60 of the behaviors, %40 needs to be behavior control and accommodations.

Hope this helps, we are here if you have more questions.

1 like
Reply

My 9yo son is also ADHD Combined; and we went through the same thing when he was first diagnosed. We went through several different medications before finding one that worked for him.

Ask your Dr about Vyvanse. It could be a better option for medication.

1 like
Reply

Call the doctor along the way with every change. Adjustments can be made. Is your Dr. a pediatrician or psychiatrist? If pediatrician, then you need to seek the assistance of a child psychiatrist. You’ll be glad you did. Good luck. This is such a difficult process until you find the right Med, with the right dosage that creates a balance.

2 likes
Reply

My son is 7 and has severe ADHD. we started meds at 5 and tried 3 meds including Adderall. He had the same angry reaction esp when coming down from it. He is on Dyanavel XR now with no such side effects and good results. I think the XR drugs have a softer withdrawal impact. Good luck and keep trying.

1 like
Reply

Our son will be 7 next month and in the first grade. He had a horrible Kindergarten year and we tried a few different ADHD medications, but they all had side effects that we weren't willing to deal with. Adderall gave him a headache and had him crying off and on. Concerta gave him a panic attack. Even the lowest dose of Vyvanse was too strong and he did not eat at all. We tried Dynavel but it didn't seem to help and he didn't eat on that either even with half the dose the doctor prescribed. He is now on Focalin and doing really well. We do have the appetite suppression at lunch, but he makes up for it when he gets home from school. He is also on Clonidine at night. It can be challenging finding the right medication but with stimulants you'll know quickly if it works or not. I hope you find the right medication soon.

1 like
Reply

Like many others who have already posted, we had a similar experience with our 6-year-old when we started Adderall. He would get quickly frustrated/moody/huffy during the afternoon come down. He also got eerily introspective, saying things like “why does life have to be so difficult.” We switched to Quillivant and it got much better. He’s now 7, in second grade, and he’s doing very well in school (although we’ve forgotten to give him his medicine twice, and received calls from his teacher on both occasions.) Hang in there and work with your doctor to find the right medication.

1 like
Reply

My one grandson never could do stimulants they made him really aggressive. He did much better on Straterra

1 like
Reply

My son is also 7 with combined type and behavior issues.

We did behavior therapy which helped a little bit but he still continued to struggle with running out of class,banging chairs, screaming, dark language.

We tried methylphenidate and adderall with guanfacine. Still problems with behavior. Explosive and upset easily. We were at the end of our rope.

We along with child psych decided to take another route. Maybe anxiety was causing some of it.

We started on Zoloft with guanfacine and have seen a dramatic improvement in behavior.

It has only been a week on but we are hopeful. Do you think anxiety could be playing a role for your son? It is worth discussing with your child psych.

Best of luck

1 like
Reply

When our A.D.H.D. son was a child, we had tons of problems with the schools. They were always trying to force us to drug him. As parents, it is your decision. You can leave him on the medication (cut the pill down a little with a knife to lower the dose maybe) another week to see. Many of these medications make children very sick and the schools just don't want your child to be a behavior problem for THEM. You can write to your districts' Special Education Department and request an evaluation for Special Ed. Services in the school which will include sessions with the School Psychologist (Beware, they want your child on drugs too). These services are FREE. He will get the help he needs to do better academically in school. Because of what we went through with our son, I wrote, illustrated and self-published a childrens' book on Amazon.com under Books called "I have A.D.D. and I'm Proud to be Me." It presents the situation from the child's perspective and everything he is feeling and going through. Medication is included in the story. It can open the door to communication with your child if you read it together and make him feel you understand and he can totally trust you and tell you everything he is feeling and is going through. Without that, all you have to go by is what the teacher says, and usually behavior in the class is what you will hear about. Special Education services and good communication are what is needed. We also found Behavior Modification techniques to be very helpful. For example, if he makes his bed every morning and remembers to put his clothes in the hamper, he gets an allowance for it. School folders can be organized in his back-pack and homework can be checked (another reward system). Same with behavior at home and school. Rewards for good grades and completing an assignment. And lots of hugs and kisses and love which I'm sure he gets plenty of. Best wishes. Wendy Kirkpatrick

2 likes
Reply

Yes try for a few more days give it to him an hour before school and weekends. My daughter is on vyvanse 20mg and my son takes focalin 10 mg my email is kiandra305@ gmail .com i want to upload a sheet my son uses its called check in check out. It a sheet that the childs set goals for them selves threw iut the day.and another teacher assist them with reaching those goals. And the get treats for sucess

1 like
Reply

my son has ADHD and Mild Autism. we struggle with the same out bursts as you described. My son has been on Adderall for 4 years now it helped with him having hyperactivity however we had to increase the dosage over time. they started him at 5mg 2x a day (short acting) around the same age as your son now he's 11 and they have changed him to 30mg XR and we are seeing better results. However Adderall won't help too much with anger so they also prescribed risperidone for aggression. combined we've seen his behavior at school become better but every day is different and it's like a rollercoaster ride up and down and we never know what to expect. even with the meds and counseling and IEPs from school it's still very difficult. hope your son will start doing better! I wish you guys luck and I know how hard it is for the child and the parents / family but hang in there it gets better when they get the right meds.

1 like
Reply

Hi, finding the right medication takes a few trials. Schedule a time with his doctor to discuss the behavior changes and any other side-effects. The doctor can adjust the dosage amounts, dosing times or switch to a new medication. Sometimes children must use 2 medications in combination. My son has been on 4 trials so far. Two of them caused agitation and aggressive behaviors. Just keep in communication with your doctor.

1 like
Reply

Thank you for your feedback! I am so glad to find this support from this community.

Reply

You may also like...